Pennsylvania, 2015

Hail and Damaging Winds in Pennsylvania, June 23, 2015

June 23, 2015 · NWS CTP · 34 events in 13 counties and zones

An organized thunderstorm complex tracked southeast from the Great Lakes and produced wind damage across north-central Pennsylvania during the pre-dawn and early morning hours. Additional storms developed on the southwest flank of the decaying nocturnal thunderstorm complex and produced wind damage in several counties along Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$77,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An organized thunderstorm complex tracked southeast from the Great Lakes and produced wind damage across north-central Pennsylvania during the pre-dawn and early morning hours. Additional storms developed on the southwest flank of the decaying nocturnal thunderstorm complex and produced wind damage in several counties along Interstate 80. By late afternoon, scattered to numerous severe thunderstorms produced multiple reports of wind damage, marginally severe hail and localized flooding across portions of south-central Pennsylvania. The majority of the wind damage included downed trees and utility wires. A 15-year-old female was killed by falling branches while camping at the Minister Creek Campground in the Allegheny National Forest in extreme southern Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 23, 3:53 AM EST, 47 minutes earlier.

Area forecast discussion, Jun 23, 3:53 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EDT TUE JUN 23 2015

.SYNOPSIS...
TEMPERATURES AND HUMIDITY WILL INCREASE TODAY AHEAD OF A COLD
FRONT. SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONT...WHICH WILL MOVE SOUTHEAST ACROSS CENTRAL PENNSYLVANIA
THROUGH THE DAYLIGHT HOURS. WEDNESDAY LOOKS DRY AND LESS HUMID.
THE HUMIDITY CREEPS UP AGAIN LATE IN THE WEEK...WITH A SHOWERY
WEEKEND IN STORE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF STRONG TO SEVERE STORMS MOVING ACROSS LAKE ERIE AT
08Z...WITH VERY IMPRESSIVE LOOKING BOW ECHO AND TRAILING GUST
FRONT ALONG LAKESHORE. THIS FEATURE HAS JUST PROMPTED AN
SWOMCD...WILL PROPAGATE EASTWARD INTO NORTHERN PA /NORTH OF I-80/
OVER NEXT SEVERAL HOURS BRINGING AT LEAST AN ISOLATED DAMAGING
WIND THREAT AS SHORTWAVE TROUGH SLIDES EAST AND CORE OF 40-50KT
850MB JET CROSSES NW PA. /HIGHEST GUSTS SO FAR BACK IN NE OH ARE
30KTS AT KCLE AND 40KTS AT KHZY./

BY LATE MORNING...DECAYING MCS/CONVECTIVE COMPLEX WILL BEGIN TO
HAVE AN IMPACT ON EVOLUTION OF STORMS FOR REMAINDER OF THE DAY.
LOOKS LIKE SE PA SHOULD SEE A GOOD AMOUNT OF SUNSHINE
TODAY...ALLOWING TEMPS TO RISE TO NEAR 90F AT THE SAME TIME THAT
HIGHER DEWPOINTS ADVECT IN FROM THE SW. THIS WILL AID IN PRODUCING
CAPES IN NEIGHBORHOOD OF 1500-2000 J/KG...COMBINED WITH INCREASING
MID-LEVEL FLOW SHOULD LEAD TO MORE ORGANIZED STORMS CONDUCIVE TO
PRODUCING STRONG WINDS AND BOWING SEGMENTS. LARGE HAIL WILL BE A
SECONDARY THREAT. SPC HAS PLACED THE SE IN AN ENHANCED RISK...WITH
CENTRAL SECTIONS UNDER A SLIGHT RISK FOR SEVERE.  NORTHWESTERN
AREAS WILL LIKELY HAVE BEEN WORKED OVER BY 15Z AND BY THE TIME
THEY CAN RECOVER THE FRONT WILL BE UPON OR THROUGH
THERE...LIMITING THE SEVERE THREAT AFTER THE FIRST INITIAL WAVE
EARLY THIS MORNING. THE FRONT SHOULD CLEAR THE SOUTHERN TIER BY
EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
COULD BE LINGERING ACTIVITY ALONG MASON/DIXON LINE EARLY THIS
EVE...BUT COLD FRONT PROGRESSING SOUTHWARD WILL END CONVECTION
BY SUNSET. COOLER AND NOTICEABLY DRIER AIR PUSHES IN BEHIND THE
FRONT...WITH NORTHERN SECTIONS SLIPPING INTO THE LOWER/MID 50S
TONIGHT - A GOOD 15-20F COOLER THAN THIS MORNING. DRIER AIR TAKES
A BIT LONGER TO WORK INTO THE SOUTH...WITH LOWS HANGING IN THE
60S.

PLEASANT DAY ON WED WITH PLENTY OF SUNSHINE AND HIGH TEMPS NEARLY
SPOT ON DAILY NORMALS. THE AIR CONDITIONERS GET A BREAK WED NIGHT
AS LOWS FALL BACK INTO THE 50S IN ALL BUT THE SOUTH CENTRAL MTNS
AND LOWER SUSQ.

CLOUDS INCREASE ON THU AS A MID LEVEL SHORTWAVE BRINGS POTENTIAL
FOR SCT SHOWERS/TSTMS...ESP FOR SW HALF. TEMPS REMAIN CLOSE TO
NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FAST ZONAL FLOW WILL BE THE PERSISTENT SYNOPTIC FEATURE ACROSS
THE NORTHERN U.S. THROUGH FRI AND INTO THE WEEKEND.

FRONTAL BOUNDARY SETTLES OVER MID ATLANTIC REGION MIDWEEK...WITH
SLIGHTLY DRIER AND COOLER AIR.

WEAK SYSTEM MOVING SOUTH OF THE AREA ON THU AND FRIDAY WILL BRING
SOME SHOWERS TO THE AREA. SIMILAR TO LAST THU AND FRIDAY.

MORE SHOWERS FOR THE WEEKEND INTO MONDAY...AS LONGWAVE TROUGH
MOVES TOWARD THE EAST COAST.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
MAINLY VFR CONDITION WILL CONTINUE OVERNIGHT...WITH THE SOLE
EXCEPTION BEING BFD WHICH HAS STRONG SOUTHWESTERLY FLOW...ALLOWING
FOR MVFR CIGS.

LOW LEVEL WIND SHEAR WILL BE POSSIBLE OUT AHEAD OF THE INCOMING
FRONT LATE TONIGHT INTO TOMORROW MORNING AT THE WESTERN AND
CENTRAL TAF SITES.

A LARGE CONVECTIVE LINE IS CURRENTLY CROSSING LAKE ERIE AND IS
SLOWLY MOVING ITS WAY INTO NW PA.

MORE CONVECTION EXPECTED REGIONWIDE TUESDAY MORNING...THROUGH THE
AFTERNOON WITH NEXT WEATHER SYSTEM. THIS WILL INTERMITTENTLY  ALLOW
FOR MVFR TO IFR CIGS AND VSBYS IN SHOWERS AND THUNDERSTORMS.

OUTLOOK...

WED-THU...GENERALLY VFR AREAS AM MVFR IN FOG/HAZE.

FRI...REDUCTIONS IN SCT SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...MARTIN
AVIATION...ROSS/CERU
Hazardous weather outlook, Jun 23, 3:16 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 AM EDT TUE JUN 23 2015

PAZ004>006-010>012-017-018-037-041-240830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-
416 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING...ESPECIALLY ACROSS THE NORTHWEST MOUNTAINS. DAMAGING
WIND GUSTS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ019-024>028-033>036-042-045-046-049>053-056>059-063>066-240830-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
416 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION TODAY...WITH IMPACTS MAINLY FROM LATE MORNING THROUGH THE
AFTERNOON HOURS. THERE IS AN ENHANCED RISK OF STRONG TO SEVERE
THUNDERSTORMS DURING THIS TIME...WITH DAMAGING WINDS THE PRIMARY
THREAT. LARGE HAIL IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Special weather statement, Jun 23, 4:07 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 AM EDT TUE JUN 23 2015

PAZ004-231000-
WARREN PA-
507 AM EDT TUE JUN 23 2015

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY UNTIL 600 AM EDT...

AT 503 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR MAYVILLE NEW YORK TO NEAR MEADVILLE...
MOVING EAST AT 50 MPH.

50 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL TRACK FROM WEST TO EAST ACROSS WARREN COUNTY...
IMPACTING THE FOLLOWING LOCATIONS...BEAR LAKE...CLARENDON...
STARBRICK...SUGAR GROVE...WARREN AND TIDIOUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4200 7892 4184 7892 4182 7895 4162 7896
      4163 7961 4200 7961
TIME...MOT...LOC 0903Z 283DEG 42KT 4221 7952 4160 8015

RXR
Special weather statement, Jun 23, 4:36 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 AM EDT TUE JUN 23 2015

PAZ005-010-011-231030-
MCKEAN PA-CAMERON PA-ELK PA-
536 AM EDT TUE JUN 23 2015

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CAMERON...AND ELK
COUNTIES UNTIL 630 AM EDT...

AT 535 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR FREWSBURG TO NEAR CHAPMAN STATE PARK TO NEAR
COOPERSTOWN...AND MOVING EAST AT 50 MPH.

50 MPH WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  LUDLOW AROUND 550 AM EDT.
  WETMORE...KANE AND JAMES CITY AROUND 555 AM EDT.
  BRADFORD AND WESTLINE AROUND 600 AM EDT.
  WILCOX AROUND 605 AM EDT.
  KINZUA BRIDGE STATE PARK AND EAST BRANCH DAM AROUND 610 AM EDT.
  BETULA...ELK RIVER AND CROSBY AROUND 620 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ELDRED...KERSEY...
LEWIS RUN...MOUNT JEWETT AND BRADFORD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4200 7821 4160 7820 4126 7858 4125 7865
      4122 7865 4120 7871 4127 7874 4137 7896
      4136 7910 4145 7906 4144 7898 4145 7896
      4182 7895 4184 7892 4200 7892
TIME...MOT...LOC 0935Z 276DEG 52KT 4206 7906 4172 7922 4147 7981

RXR

The radar

The Buffalo radar (KBUF), 122 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 23, 4:40 AM EST
Where
Warren County, 3.6 mi NNE of Chandlers Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
41.930, -79.300

Thunderstorms producing winds estimated around 60 mph knocked down trees across northwestern Warren County.

Thunderstorm Wind, Warren

When
June 23, 4:52 AM EST
Where
Warren County, 3.72 mi S of Vandergriff Corners
Measured
78 kt (90 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.626, -79.154

Thunderstorms producing winds estimated around 90 mph knocked down trees in a campground, killing one person and injuring 4 others in the Minister Creek recreation area.

Thunderstorm Wind, McKean

When
June 23, 5:00 AM EST
Where
McKean County, 0.86 mi SE of Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.960, -78.640

Thunderstorms producing winds estimated around 60 mph knocked down a tree across a road near Bradford.

Thunderstorm Wind, McKean

When
June 23, 5:08 AM EST
Where
McKean County, 3.39 mi WSW of Port Allegany Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.760, -78.330

Thunderstorms producing winds estimated around 70 mph knocked down trees at multiple locations along Route 6.

Thunderstorm Wind, Elk

When
June 23, 5:20 AM EST
Where
Elk County, 0.86 mi NW of Dahoga
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.610, -78.730

Thunderstorms producing winds estimated around 60 mph knocked down trees across a roadway northwest of Dahoga.

Thunderstorm Wind, Elk

When
June 23, 5:21 AM EST
Where
Elk County, 2.49 mi ENE of Ridgway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.450, -78.710

Thunderstorms producing winds estimated around 60 mph knocked down trees across a roadway near Whistletown.

Thunderstorm Wind, Elk

When
June 23, 5:28 AM EST
Where
Elk County, 0.69 mi N of Johnsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.490, -78.680

Thunderstorms producing winds estimated around 60 mph knocked down a tree near Johnsonburg.

Thunderstorm Wind, Elk

When
June 23, 5:31 AM EST
Where
Elk County, 0.52 mi W of Kaulmont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.430, -78.560

Thunderstorms producing winds estimated around 60 mph knocked down trees around Saint Marys.

Thunderstorm Wind, Potter

When
June 23, 5:34 AM EST
Where
Potter County, 0.8 mi SSW of Crystal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.959, -78.036

Thunderstorms producing winds estimated around 60 mph knocked down trees onto Eleven Mile Road southwest of Eleven Mile.

Thunderstorm Wind, Potter

When
June 23, 5:34 AM EST
Where
Potter County, 1.72 mi NE of Keating Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.700, -78.160

Thunderstorms producing winds estimated around 60 mph knocked down trees near Keating Summit.

Thunderstorm Wind, Potter

When
June 23, 5:37 AM EST
Where
Potter County, 0.86 mi SW of Hebron Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.870, -78.030

Thunderstorms producing winds estimated around 60 mph knocked own trees near Hebron Center.

Thunderstorm Wind, Potter

When
June 23, 5:39 AM EST
Where
Potter County, 2.32 mi SSW of Austin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.600, -78.120

Thunderstorms producing winds estimated around 60 mph knocked down trees near Austin.

Thunderstorm Wind, Tioga

When
June 23, 5:58 AM EST
Where
Tioga County, 1.72 mi NE of Davis Station
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.840, -77.550

Thunderstorms producing winds estimated around 60 mph knocked down trees near Davis Station.

Thunderstorm Wind, Potter

When
June 23, 5:58 AM EST
Where
Potter County, 4.95 mi SSE of Carter Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.560, -77.700

Thunderstorms producing winds estimated around 60 mph knocked down trees and wires south of Carter Camp.

Thunderstorm Wind, Lycoming

When
June 23, 6:55 AM EST
Where
Lycoming County, 0.52 mi E of Elimsport
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.130, -77.010

Thunderstorms producing winds estimated around 60 mph knocked down a tree near Elimsport.

Thunderstorm Wind, Clearfield

When
June 23, 7:30 AM EST
Where
Clearfield County, 0.52 mi E of Luthersburg
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.050, -78.720

Thunderstorms producing winds estimated around 70 mph knocked down trees and wires near Luthersburg.

Thunderstorm Wind, Clearfield

When
June 23, 7:42 AM EST
Where
Clearfield County, Curwensville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.970, -78.520

Thunderstorms producing winds estimated around 70 mph knocked down trees and wires around Curwensville.

Thunderstorm Wind, Centre

When
June 23, 8:15 AM EST
Where
Centre County, Zion
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
40.920, -77.670

Thunderstorms producing winds estimated around 70 mph knocked down power lines near Zion.

Thunderstorm Wind, Clearfield

When
June 23, 10:28 AM EST
Where
Clearfield County, Mahaffey Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.880, -78.730

Thunderstorms producing winds estimated around 70 mph knocked down trees and wires near Mahaffey.

Thunderstorm Wind, Centre

When
June 23, 11:16 AM EST
Where
Centre County, 0.87 mi NW of State College
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.790, -77.860

Thunderstorms producing winds estimated around 70 mph knocked down trees along Rock Road near University Park Airport.

Thunderstorm Wind, Centre

When
June 23, 11:29 AM EST
Where
Centre County, 1.72 mi ESE of Boalsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.770, -77.750

Thunderstorms producing winds estimated around 60 mph knocked down a tree along Linden Hall Road east of Boalsburg.

Thunderstorm Wind, Centre

When
June 23, 11:35 AM EST
Where
Centre County, 1.25 mi WNW of Aaronsburg
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.907, -77.452

Thunderstorms producing a microburst with winds estimated around 80 mph...knocking down more than 50 trees and some wires in Aaronsburg.

Thunderstorm Wind, Northumberland

When
June 23, 12:05 PM EST
Where
Northumberland County, 0.52 mi E of Northumberland
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.900, -76.790

Thunderstorms producing winds estimated around 70 mph knocked down trees in Northumberland borough.

Thunderstorm Wind, Huntingdon

When
June 23, 2:35 PM EST
Where
Huntingdon County, 1.06 mi W of Shade Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.180, -77.870

Thunderstorms producing winds estimated around 60 mph knocked a tree down onto wires near Shade Gap.

Hail, Cumberland

When
June 23, 3:05 PM EST
Where
Cumberland County, 0.53 mi W of Shiremanstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -76.960

Thunderstorms produced quarter-sized hail near Shiremanstown.

Hail, York

When
June 23, 3:15 PM EST
Where
York County, Etters
Measured
0.88 in hail
Reported by
Public
Coordinates
40.150, -76.750

Thunderstorms produced nickel-sized hail near Etters.

Funnel Cloud, Lancaster

When
June 23, 4:00 PM EST
Where
Lancaster County, Blue Ball
Reported by
Trained Spotter
Coordinates
40.120, -76.050

A funnel cloud was reported near Blue Ball. The caller said the funnel did not touch down.

Thunderstorm Wind, Lancaster

When
June 23, 4:00 PM EST
Where
Lancaster County, Blue Ball
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.120, -76.050

Thunderstorms producing winds estimated around 70 mph knocked down trees near Blue Ball.

Thunderstorm Wind, York

When
June 23, 4:00 PM EST
Where
York County, Shrewsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.770, -76.680

Thunderstorms producing winds estimated around 60 mph knocked down multiple trees near Shrewsbury and uprooted one. One of the trees fell on a car.

Thunderstorm Wind, Lancaster

When
June 23, 4:00 PM EST
Where
Lancaster County, Ephrata
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.180, -76.180

Thunderstorms producing winds estimated around 70 mph knocked down trees and wires near Ephrata.

Thunderstorm Wind, Lancaster

When
June 23, 4:00 PM EST
Where
Lancaster County, 1.3 mi SW of Lincoln
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.188, -76.218

Thunderstorms producing winds estimated around 70 mph caused a partial collapse of a shed and tore a portion of a roof off a barn near Ephrata.

Thunderstorm Wind, Lancaster

When
June 23, 4:02 PM EST
Where
Lancaster County, 1.23 mi NE of Millway
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.180, -76.211

Thunderstorms producing winds estimated around 70 mph knocked down numerous trees west of Ephrata...with one falling onto a roof.

Thunderstorm Wind, York

When
June 23, 4:10 PM EST
Where
York County, Seven Vlys
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.850, -76.770

Thunderstorms producing winds estimated around 70 mph knocked down numerous trees near Seven Valleys.

Thunderstorm Wind, York

When
June 23, 4:10 PM EST
Where
York County, 2.97 mi SE of Cross Rds
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
39.790, -76.540

Thunderstorms producing winds estimated around 60 mph knocked down a tree onto a garage northeast of Stewartstown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Warren2015-06-2315FemaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574393, 574435, 574387, 574388, 574389, 574422, 574423, 574424, 574417, 574419, 574431, 574432, 574421, 574429, 574430, 574390, 574392, 574397, 574398, 574395, 574396, 574433, 574399, 574434, 574385, 574386, 574384, 574404, 574410, 574414, 574436, 574437, 574403, 574411.